Buparvaquone Intoxication: Report of a Life-Threatening Thrombocytopenia in a Child and Review of Literature SD01-SD03
Dr. Nader Shakibazad,
Fellow, Department of Paediatrics, Division of Paediatric Haematology and Oncology, Haematology Research Center,
Shiraz University of Medical Sciences, Shiraz-71345-1978, Fars, Iran.
Drug induced thrombocytopenia is uncommon cause of life-threatening bleeding. The mechanisms may include bone marrow suppression or antibody-mediated platelet destruction. We report the case of a two-year-old boy with incedental ingestion of Buparvaquone (BPQ), which is a veterinary drug against theileriosis in cattle that efficiently inhibits tachyzoite replication of parasite. He presented with severe Gastrointestinal (GI) bleeding, petechiae and purpura. Laboratory findings showed severe thrombocytopenia. Intravenous immunoglobulin (IVIg) and Methylprednisolone were started for him. GI bleeding and thrombocytopenia was recovered. Therefore, in cases of life-threatening bleeding due to thrombocytopenia, we should also consider poisioning from drugs.